Michigan, 2019

Flooding and Damaging Winds in Michigan, May 25, 2019

May 25, 2019 · NWS DTX · 5 events in 4 counties and zones

Thunderstorms produced heavy rain, with 1 to 4 inches reported, generally along and north of I-69. 5 million dollars of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4.5 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms produced heavy rain, with 1 to 4 inches reported, generally along and north of I-69. Locations across southeast Saginaw and southwest Tuscola counties saw the heaviest rain, just over 4 inches which caused significant flooding, resulting in at least 4.5 million dollars of damage. Numerous roads around Frankenmuth were flooded, but most of the road washouts and damage occurred across the county line in southwest Tuscola county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 25, 5:13 AM EST, 47 minutes earlier.

Area forecast discussion, May 25, 5:13 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
613 AM EDT Sat May 25 2019

.AVIATION...

Showers and thunderstorms will develop during peak this afternoon,
mainly from KPTK south, although an isolated tstorm or two will be
possible for the northern sites. Peak time for tstorms will be
roughly 18-00z. Aside from cig/vsby restrictions associated with
individual tstorms, expect widespread VFR beneath a canopy of
convective debris. Wind veers to southwest during the morning with
gusts to 20 kts possible this aftn.

.DTW THRESHOLD PROBABILITIES...

* Moderate for tstorms in DTW airspace 18-23z.

&&

.PREV DISCUSSION...
Issued at 348 AM EDT Sat May 25 2019

DISCUSSION...

Deep layer warm/moist air advection well underway early this
morning, sustained via a strengthening southwest gradient defining
the backside of a slowly departing upper ridge axis. A rapid
deterioration in mid level stability as this process unfolds driving
a corridor of elevated convection stretching primarily from south-
central lake MI northeast into the Tri-cities and thumb region.
Meaningful mid level forcing will maintain residence through roughly
mid morning across this corridor, before stripping northeast. This
will maintain a window for additional development, with any stronger
cells carrying the potential for small hail given the underlying
instability above the residual near surface stable layer.

Warm sector environment takes firm residence locally today, as the
post-warm frontal airmass offers dewpoints of mid to possibly upper
60s by afternoon. While ensuing diabatic heating could be limited to
some degree by high cloud debris from upstream convection,
expectation for at least moderate insolation potential will establish
an environment characterized by steep low level lapse rates for the
afternoon period. Potential for the profile to remain slightly capped
given proximity to the elevated height field just to the east. This
suggests convective initiation will require some tangible forced
ascent, which still remains somewhat ill-defined at this stage.
Upstream convective trends through the morning will likely offer
greater insight, as the possibility does exist for a remnant MCV to
arrive coincident with peak heating. A localized response may also
tend to focus near any ensuing outflow from early day activity and/or
along a pre-frontal trough, with subsequent expansion in coverage
thereafter. A general consensus of hi res model guidance continue to
suggest the main window for convective development is centered 18z-
22z, with greater potential with south/eastward extent. The
underlying environment would be supportive of organized multicell and
linear structures, capable of both a wind and large hail threat
during this time.

Ongoing height falls focused mainly north of the border will ease a
weak cold front into southeast Michigan tonight. This will bring a
gradual increase in stability from north to south as low level
drying commences in developing northerly flow. Southward progress of
the front will tend to slow with time as the boundary becomes
increasingly parallel with the mid level westerly flow. This will
maintain a limited window for a secondary period of weak convection
near the Ohio border overnight, as upstream convection spills
eastward into the greater instability reservoir residing across the
Ohio valley.

A slightly cooler and drier environment will continue to seep into
SE Michigan Sunday as the near surface boundary sags into Ohio and
high pressure centers over the northern great lakes. With that said,
there remains a signal within the model spectrum for some degree of
convective debris to spill downstream and wash across lower Michigan
during the daylight period. High degree of uncertainty given the
setup and dependence on upstream evolution, but still worthy of a
shower mention within a more pessimistic cloud forecast across
southern sections. Temperatures will reside on the seasonable side,
with highs in the 70s.

Renewed strengthening of southwest flow along the western flank of
the prevalent subtropical ridge will initiate another solid period
of warm air advection across the midwest and great lakes early next
week. This process may occur as early as late Monday locally, but
will emerge in earnest Monday night backed by low level jet forcing
and the possibility of a shortwave rippling across the advancing
thermal gradient. Given the potential forcing and northward
transport of moisture, this setup could yield a more widespread
period of rainfall or elevated MCS during this time. Mild/moist
conditions then in place for the midweek period, maintaining the
potential for episodic bouts of showers and thunderstorms.

MARINE...

A pervasive thunderstorm threat remains the primary marine weather
highlight to begin the weekend. Low pressure moving across the
northern Great Lakes supports scattered to numerous storms across
all marine areas for the remainder of the pre-dawn hours with
potential for small hail. The associated cold front then forces
activity mainly south of Lake Huron this afternoon but with greater
severe weather potential for both wind and hail into this evening.
Marine conditions otherwise consist of light to moderate wind and
minimal wave impacts outside of thunderstorms. High pressure then
brings dry weather to a larger portion of marine areas Sunday with
the possible exception of western Lake Erie. Showers and
thunderstorms increase again across the central Great Lakes Monday
night.

HYDROLOGY...

Ongoing thunderstorms mainly north of M-59 will exit the area
shortly after sunrise bringing basin-rainfall up to to one half inch
with localized amounts of around 1 inch. The threat for t-storms
will shift southeast into the Detroit Area this afternoon when
similar rainfall potential can be expected. Locally higher rainfall
totals are possible where multiple storms occur over the same area,
however the potential for flooding is limited by rapid storm motion.
The most likely flooding hazards are ponding of water on roads and
in prone areas during brief heavy rainfall.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....JVC
DISCUSSION...MR
MARINE.......JVC
HYDROLOGY....JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 25, 2:55 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 AM EDT Sat May 25 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 AM EDT Sat May 25 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, mainly during the afternoon and
evening hours. The potential does exist for storms to become severe,
with the main window centered between 2 pm and 6 pm. The strongest
storms will be capable of producing damaging wind gusts up to 60 mph,
large hail and locally heavy rainfall. Storms will track to the east
at 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a low chance of non-severe thunderstorms near the Ohio
border on Sunday.

The chance of thunderstorms exists areawide late Monday through
Wednesday as a moist and unstable environment takes residence across
the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 AM EDT Sat May 25 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, mainly during the afternoon and
evening hours. The potential does exist for storms to become severe,
with the main window centered between 2 pm and 6 pm. The strongest
storms will be capable of producing damaging wind gusts up to 55
knots, large hail and locally heavy rainfall. Storms will track to
the east at 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a low chance of non-severe thunderstorms near the Ohio
border on Sunday.

The chance of thunderstorms exists areawide late Monday through
Wednesday as a moist and unstable environment takes residence across
the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, May 25, 12:41 AM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
141 AM EDT Sat May 25 2019

MIZ047-048-053-054-060>062-250745-
Bay-Shiawassee-Tuscola-Genesee-Lapeer-Saginaw-Midland-
141 AM EDT Sat May 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TUSCOLA...LAPEER...
BAY...SAGINAW...SHIAWASSEE...GENESEE AND MIDLAND COUNTIES...

At 141 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Rhodes to near Grand
Blanc. Movement was northeast at 40 mph.

Pea size hail is possible with these storms.

These storms will be near...
  Grand Blanc around 145 AM EDT.
  Burton and Goodrich around 150 AM EDT.
  Davison and Linwood around 155 AM EDT.
  Pinconning and Hadley around 200 AM EDT.
  Lapeer around 215 AM EDT.
  Imlay City and Lum around 225 AM EDT.

Other locations impacted by these storms include Carrollton, Goodland
Township, Arthur, Rankin, Colling, Ellington, Crump, Gera, Silverwood
and Genesee.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4392 8340 4388 8333 4367 8347 4367 8312
      4289 8299 4287 8369 4278 8369 4278 8431
      4347 8437 4347 8461 4381 8460 4383 8417
      4400 8417 4400 8405 4391 8404 4392 8387
      4369 8388 4362 8368 4394 8344 4407 8302
TIME...MOT...LOC 0541Z 246DEG 35KT 4377 8418 4294 8369

JVC
Special weather statement, May 25, 1:59 AM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
259 AM EDT Sat May 25 2019

MIZ049-053>055-060>063-070-250900-
Shiawassee-Huron-Tuscola-Genesee-Sanilac-Macomb-Lapeer-Saginaw-St.
Clair-
259 AM EDT Sat May 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TUSCOLA...SANILAC...
LAPEER...NORTHERN MACOMB...SAGINAW...SHIAWASSEE...ST. CLAIR...GENESEE
AND HURON COUNTIES...

At 258 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of St. Charles to near New
Baltimore. Movement was northeast at 20 mph.

Pea size hail is possible with these storms.

These storms will be near...
  New Baltimore around 310 AM EDT.
  Richmond around 315 AM EDT.
  Birch Run around 330 AM EDT.
  Frankenmuth around 340 AM EDT.
  Reese around 355 AM EDT.
  Marysville around 400 AM EDT.
  Vassar around 405 AM EDT.
  Fairgrove around 415 AM EDT.

Other locations impacted by these storms include Anchorville,
Carrollton, Rankin, Huron City, Ellington, New Greenleaf, Port
Crescent State Park, Filion, Deford and Fargo.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4401 8272 4384 8259 4306 8242 4255 8259
      4281 8310 4289 8310 4282 8379 4290 8436
      4348 8437 4348 8417 4357 8416 4357 8405
      4348 8370 4360 8370 4367 8391 4370 8393
      4371 8393 4362 8368 4400 8328 4407 8305
TIME...MOT...LOC 0658Z 247DEG 19KT 4330 8402 4269 8282

JVC
Local storm report, May 25, 5:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 AM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     HEAVY RAIN       FRANKENMUTH             43.33N 83.74W
05/25/2019  M3.50 INCH       SAGINAW            MI   BROADCAST MEDIA

            RAINFALL TOTAL THROUGH 6 AM.

&&

MR

The radar

The Detroit radar (KDTX), 84 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Saginaw

When
May 25, 6:00 AM EST to 11:00 AM EST
Where
Saginaw County, 1.38 mi N of Bridgeport to 10.62 mi S of Burt
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
43.390, -83.900

Flood, Tuscola

When
May 25, 6:00 AM EST to 11:00 AM EST
Where
Tuscola County, 10.86 mi WSW of Reese to 1.71 mi WSW of Tuscola
Cause
Heavy Rain
Property damage
$4.2 million
Reported by
Emergency Manager
Coordinates
43.390, -83.900

Thunderstorm Wind, Wayne

When
May 25, 2:55 PM EST
Where
Wayne County, 1.24 mi NE of West Sumpter
Measured
47 kt (54 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.130, -83.480

Two minor injuries reported at the Sumpter Country Festival, as the inflatable bouncy houses broke loose and went airborne.

Thunderstorm Wind, Wayne

When
May 25, 3:00 PM EST
Where
Wayne County, 1.72 mi NW of Woodhaven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.140, -83.270

A tree was reported blown down.

Thunderstorm Wind, Monroe

When
May 25, 3:05 PM EST
Where
Monroe County, 1.47 mi NNE of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.940, -83.390

A large tree branch was reported down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829994, 830050, 830049, 830047, 830048.